CRIG Forum May 2013

CAVAL Reference Interest Group Forum

May 2013: E-learning

Across the academic landscape, we are witnessing enormous change in the delivery of higher education.
This forum will explore the changes in our universities with online learning and teaching and how libraries and librarians are working within this new environment.

 

Date & Time: Friday 24 May 2013 
1.00 for 1.25 p.m. start

Venue: Daniel Mannix Building
Philippa Brazill Lecture Theatre (Ground Floor)
Australian Catholic University – St Patrick’s Campus
115 Victoria Parade 
Fitzroy

Campus map:
http://www.acu.edu.au/about_acu/campuses/melbourne/travel_to_melbourne_campus/map

Download the program [PDF]

Download travel information [PDF]

Download the Audio
[CRIG_Forum_May2013_Audio.mp3] 56MB

Program

1.00 p.m. – Coffee/Arrival

1.25 p.m.   Introduction –Mary Coghlan
Mary Coghlan, University of Melbourne Library and Chair of CRIG

1.30 p.m.   Quantum Learning  (30 minutes)
Our future learners will be born into an ever more technologically and infra-structurally enriched world , crossing the digital and wealth divides. The newer entrants will have known, experienced and become adept at using those technologies almost from birth, and will have unimaginable opportunities for true life-long learning. They will know less about any other older forms of information and knowledge and be less inclined to pursue antique ways of learning. They will be more mobile, connected, available and communicable. The notion of a learning experience that dominates and influences where you live will not be something that the Quantum Generation holds to be valid.
Professor Gilly Salmon takes us on a rapid journey to the preparations she’s been making to receive the Quantum learners into the Higher Education of the Future. 
Professor Gilly Salmon – Pro Vice-Chancellor, Learning Transformations -Swinburne University of Technology [pptx] 13MB

2.00 p.m.   Leap into Learning (30 minutes)
The presentation will encompass the following:

  • Why e-learning for Information Literacy?
  • The process – how were the modules created and what topics were covered;
  • The online assessment quiz in LEO;
  • Feedback to the program;
  • Recommendations for future developments.

Vicki Bourbous – Liaison Librarian, School of Education – Australian Catholic University

2.30 p.m.   Break

3.00 p.m.  Pushing boundaries: MOOCs at the University of Melbourne (30 minutes)
Peta, Jan, Astrid and Seth will describe their experience working in a partnership that is developing MOOCs at the University of Melbourne. Some topics that will be covered include:

  • Copyright issues in an open learning environment
  • Research support challenges in developing MOOCs
  • The pedagogy of eLearning

Jan Weaver – Biosciences Librarian – University of Melbourne and
Peta Humphreys – Science & Engineering Librarian – University of Melbourne
Astrid Bovell – Copyright Communications Officer – University of Melbourne
Seth Paddle – Liaison Librarian, Business and Economics – University of Melbourne

3.30 p.m. The Carpe Diem Process (15 minutes) 
Jane will talk about her experiences as the librarian in a carpe diem process.  The example is the creation of an online unit for higher degree by research students “Research Writing Skills”.
Jane O’Donnell – Liaison Librarian, Business Faculty – Swinburne University of Technology

3.45 p.m.  Finish and wrap up 

4.00 p.m.  Tour of the Australian Catholic University Library.

The Speakers

Professor Gilly Salmon is one of the world’s leading thinkers in online learning. She researches and publishes widely on the themes of innovation and change in Higher Education and the exploitation of new technologies of all kinds in the service of learning. 

She is internationally renowned for her significant contributions to online education, including research, innovation, program design, teaching methods and the use of new technologies.
Gilly is Pro Vice-Chancellor, Learning Transformations at Swinburne University of Technology. She took up her appointment at Swinburne in January 2012.

Previously, she was the Executive Director and Professor (Learning Futures) at the Australian Digital Futures Institute, based in the University of Southern Queensland, Australia and was Professor of E-learning and Learning Technologies, and Head of the Beyond Distance Research Alliance and the Media Zoo, at the University of Leicester in the United Kingdom.

Recent publications include Podcasting for Learning in Universities and Learning in Groups. The third edition of her seminal book E-moderating was published in 2011.  The 2nd edition of E-tivities is available from June 2013

Web and social media sites:
www.e-moderating.com
www.e-tivities.com
www.gillysalmon.com
www.facebook.com/gillysalmononlinelearning
Twitter: GILLYSALMON

Vicki Bourbous is the Liaison Librarian for the School of Education, Strathfield Campus at Australian Catholic University. Vicki was instrumental in developing an online pilot project which formed the foundation for an online information literacy program in 2012. This program provided the first year Education cohort with essential searching, evaluating, and analysing skills required to succeed in their studies.

Peta Humphreys is the Science & Engineering Librarian at the University of Melbourne.

Jan Weaver is the Biosciences Librarian at the University of Melbourne.

Astrid Bovell is the Copyright Communications Officer at the University of Melbourne.

Seth Paddle is a Liaison Librarian, Business and Economics at the University of Melbourne.

Jane O’Donnell has been the Liaison Librarian for the Business Faculty at Swinburne for more than 10 years.  Most of her experience has been in the University sector, but she has previously worked in a public library, a hospital and law library while overseas.

Map and Travel Directions

By public transport

Bus
The following buses stop directly outside the Campus:
301 - The Pines
302 - Box Hill
303 - Mitcham
304 - Ringwood
305 - Deep Creek
306 - Ringwood
307 - Mitcham
309 - Donvale
313 - Templestowe
350 - La Trobe University

Train
Metro and V/Line both offer services to the city via the City Loop.
Disembark at Parliament Street station and take the Collins Street exit, then catch the No.109 tram that stops directly outside the campus, or the No.112 tram that stops at St Vincent’s Hospital, one block from ACU.

Tram
Yarra trams offer the following services:
No. 109 from Box Hill to Port Melbourne (via Collins Street)
No. 112 from South Melbourne/St Kilda Beach to West Preston (via City)
No. 30 from the City to St Vincent’s Plaza (via La Trobe Street)
No. 24 North Balwyn to City (Latrobe Street West End)
No. 42 from Box Hill to Victoria Harbour

By car
Public parking is very limited.  It is advisable to travel by public transport.

Campus map
http://www.acu.edu.au/about_acu/campuses/melbourne/travel_to_melbourne_campus/map